I know that there are no perfect forms of birth control, but I'm not happy with mine and what to know what other options I have. I have always struggled with hormonal birth control and have had some bad side effects (mainly mood swings).
I currently have implanon, but have been bleeding two weeks out of the month for the past 9 months. I can't take it anymore, but my doctor keeps telling me that a little bit of bleeding is worth the benefits of preventing a pregnancy. However, I'm having more than "a little bit of bleeding." It's more like getting my period twice a month. Is this normal? Shouldn't the bleeding be subsiding by now? If I choose to switch to the Pill, are there any BCP's that don't cause as many mood swings as the others? I've had a terrible experience with ortho tri cyclen.
I've thought about getting the Paragard, but I'm nervous about all of the horror stories on the internet and the risk of uterine perforation because I still want other children in 3-5 years. I'm also worried about increased cramps and bleeding because I typically have 5 day periods with cramping the first day, so I don't know if that would get worse on implanon.
It's so difficult to navigate the world of birth control - imperfect systems for preventing something that our bodies were made to do - get pregnant. If there is one rule I have learned with birth control, it is that each woman reacts differently to each type of birth control. Some find that one type of pill is better than another, while others tolerate the Mirena but not the pill. It's very individual.
It sounds like Implanon may not be the best match for your body. I generally see women tolerate a new birth control method within 3 months of beginning use. If they are still having problems at 6 months, then we consider other options. Certainly 9 months of twice monthly menses would be enough for me to switch to something else. It sounds like that is what you are considering.
Mirena can be a great option, as the hormones are mostly local, so many women find they have less side effects from the hormones. You may have cramping and bleeding upon insertion, and generally this resolves with time. The paragard can increase cramping and bleeding, especially at first, but is a great option if you want something with no hormones. I have many patients who love their Paragard. Nuvaring is another option, and some women like that better than the pill, though the hormones are similar. In terms of pills, there are so many options, sometimes you need to try a few to find the right fit. Your doctor should be able to guide you through that process.
I'll also state the obvious, which is that condoms are low tech and contain no hormones. Sometimes they are the best choice.
In closing, I'll state what I tell all of my patients: stay clear of internet forums when trying to make healthcare decisions. When looking at side effects, it is best to read studies or the product inserts to see just how common those complications are. For instance, the chance of uterine perforation with Mirena is 1 in 1,000, which is a 0.1% chance - a tenth of one percent. Is it a risk? Absolutely. However, the risk is very small.
Best of luck with your decision!
Jennifer Karon-Flores, ND |
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
| Appointments in person, by phone & Skype 503/701-8766 |
Meeting you where you are, supporting you on your journey to whole body wellness
|42 members and 15,162 guests|
|bananabee , blueskysunday123 , cagnew , Dakotacakes , Deborah , emmy526 , greenemami , heyxxmcfly , hillymum , IsaFrench , JHardy , joycef , judybean , katelove , Katherine73 , kathymuggle , LiLStar , mckittre , Michele123 , Mirzam , monicatailor , moominmamma , MountainMamaGC , NaturallyKait , Nazsmum , NoLongerJovial , redsally , RollerCoasterMama , samaxtics , shantimama , Shmootzi , Sihaya , Skippy918 , Springshowers , sren , Turquesa , zebra15 , Zilver|
|Most users ever online was 449,755, 06-25-2014 at 12:21 PM.|